Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Born with hydrocephalus. Taking grand mal seizures. Allergic to generic drug. Does everything sound alright?

My son was born with hydrocephalus , and takes grand mal seizures. He has always taken Epival 250 mg,and Tegretol 200 mg for seizure control. He takes 2 tegretol and 2 epival in am, and 2 tegretol and 3 epival in pm. Recently, the pharmacy switched his epival to novo-divalproex, and ap0-divalproex which are generic. He started taking seizures again, a different kind, but still very scary. I asked the Dr. at hospital where I took him by ambulance about generic drugs, and he said they were OK. They are not. The pharmacist told me my son was allergic to the filler in the generic drugs. He is OK with the regular Epival and Tegretol. I wondered if you had any input into this issue. I am very afraid for my son, because grand mal seizures are a medical emergency, and I have never had to fight with a doctor about a generic drug, but I know my son is not OK with them. He is on a low stress program at home, we keep it pretty low. He has always had good results with the regular Epival. Can you give me any information on this. I know something is just not right here. Any help would be appreciated. Lois (Mom) and caregiver.
Asked On : Wed, 25 Jul 2012
Answers:  1 Views:  44
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Neurologist 's  Response
Nov 2013
Thank you for posting your query regarding your son's health.

I agree with you that changing the prescription (from epival and tegretol to generic version) could be responsible for recurrence of seizures in your son.

I have had similar experiences in my practice and there are research papers published on the same issue.

I would request you to discuss these issues with your neurologist and try switching back to tegretol and epival.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist
Apollo hospitals, Hyderabad
Answered: Wed, 24 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor